Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 304, NWS Sioux Falls, SD

August 14, 2001Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2001, 5:19 AM CDT for Beadle County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 5:19 AM CDT (10:19 UTC)
Expired
Aug 14, 2001, 5:45 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS53 KFSD 141020
SVRFSD
SDC005-141045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 AM CDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WOLSEY...OR ABOUT 23 MILES
  WEST OF HURON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSEY AROUND 540 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4460 9871 4436 9870 4428 9858 4442 9840

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 14, 3:30 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT TUE AUG 14 2001

SHWRS/TSTMS CONT FSD NW TRYNG TO MOVE E. RECNT ACTVTY TRYNG TO MOVE
INTO FSD HAS DIED AS IT MOVD EWD. NEVRTHELESS WILL HAVE TO ACCOUNT
FOR PSBLTY OF ACTVTY OVER FCST AREA TDA...WITH EVEN A LTL CONVECTN
PSBL SERN PART OF AREA. ALL STILL SEEMS SET FOR A DECNT ROUND OF
STRMS TNGT AND WILL KEEP LIKELY POPS...60 AND 70 PCT. THIS AGN
INCLUDES SERN CRNR OF AREA IN IA WHERE...THO FNT WONT MOVE THRU TIL
WED...PLENTY OF CONVRGNCE AND LIFT WILL GO WITH INCRG MOISTR AND
INSTBLTY. TSTMS SERN PART OF AREA WED AS FNT MOVS THRU THEN STILL
PSBLY SOME SHWRS IN COOLER BUT UNSTBL AIR BHND FNT AS SHRT WVS MOVE
THRU. IN OTHER WORDS CURNT FCST LOOKS GOOD ON THIS. EXTNDED ALSO
WILL SHOW LTL CHANGE...DRY FCST NOT GUARANTEED FOR EVRY DAY GIVEN WK
FNTS IN AREA AND WRM ADVCTN END OF PD...BUT IS STILL THE BEST SHOT
FOR NOW WITH TIMING AND DETAILS FUZZY ON ANY SPOTTY CONVECTN. FWC
TEMPS LOOK OK...FAN CONTS TO BE TO OCOOL ON HIS...THO FOR WED MAY
NOT BE BAD IF CLD CVR GREATR THAN EXPCTD. ETA LOOKS FAIRLY GOOD FROM
HERE.

.FSD...NONE
WILLIAMS

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.